MAUDE Adverse Event Report: SYNTHES TUTTLINGEN AIMING DEVICE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

SYNTHES TUTTLINGEN AIMING DEVICE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Catalog Number 03.617.963
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement reported.Device is an instrument and is not implanted / explanted.Device is expected to be returned for manufacturer review/investigation, but has not been received yet.No service history review can be performed as part# 03.617.963 with lot# t953048 is a lot/batch controlled item.The manufacture date of this item is 17-nov-2010.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.Device evaluation/investigation could not be completed; no conclusion could be drawn as product was not returned to manufacturer.Device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The service and repair (s&r) department reported that a synthes evaluation equipment failed inspection.The aiming device locking rail is broken.The issue was identified during the service & repair activities of the evaluation set.
 
Additional Manufacturer Narrative
Additional narrative: device available for evaluation?, device manufacture date.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A device history record review was performed on part # 03.617.963, lot# t953048: manufacturing date: 12-nov-2010.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for important features and for function at the final inspection on 12-nov-2010.No non conformance reports (ncrs) were generated during production.Service and repair evaluation: the customer reported the locking rail was broken.The repair technician reported the locking rail was cracked.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product development investigation was performed.The returned aiming device (03.617.963, t953048) is part of the zero-p stand alone spacer system for zero-profile anterior cervical interbody fusion (acif).The aiming device is one of the devices offered as a tool to introduce implants into disc spaces.The returned aiming device was received from service and repair with the statement that its locking rail was cracked.Since the complaint condition involved a crack in the device, replication is not applicable, however the complaint condition was confirmed as two potential cracks were noticed surrounding a dowel pin in the proximal area of the aiming device.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.The returned aiming device (03.617.963, t953048) was manufactured on 12nov10 and drawing was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.However, according to guidance provided in the zero-p stand alone spacer technique guide, it is stated that if necessary the top of the aiming device can be tapped with the mallet to advance implants into the disc space.Also, it states that if distraction has been applied the user is guided to release the distraction while leaving the aiming device attached to the implant.If the guidance provided in the technique guide was not followed properly, or if excessive force was used when the aiming device was being tapped by the mallet it could have contributed to the complaint condition.It is also possible that unexpected circumstances during an acif procedure caused the surgeon to maneuver the aiming device in a manner which placed undue stress on the locking rail, which could have contributed to it cracking.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING DEVICE
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6253824
Report Number9680938-2017-10003
Device Sequence Number425767
Product Code KWQ
UDI-Device Identifier10705034717296
UDI-Public(01)10705034717296(10)T953048
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K152239
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.617.963
Device Lot NumberT953048
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/22/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/16/2017
Supplement Report FDA Received Date02/02/2017
02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1